Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2002, 4:23 PM EDT for Botetourt County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 4:23 PM EDT (20:23 UTC)
- Expired
- May 26, 2002, 5:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:33 PM EDT | Hail 1 | Fincastle, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 262023 SVRRNK VAC023-262100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 423 PM EDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 500 PM EDT. * AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF EAGLE ROCK...MOVING NORTHEAST AT 20 MPH. HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE EAGLE ROCK... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:25 PM EDT, 58 minutes earlier.
Area forecast discussion, May 26, 3:25 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 PM EDT SUN MAY 26 2002
A SLOW MOVING COOL FRONT WILL DRAPE ACROSS THE MID ATLANTIC REGION
STARTING TONIGHT WITH SHOWERS AND THUNDERSTORMS POSSIBLE THRU
MIDNIGHT. WESTERN HALF OF RNK CWA WILL SEE THE MAJORITY OF STORMS
FROM 20Z UNTIL 00Z...EASTERN STORMS FROM 21Z UNTIL 02Z. RIDING
ALONG THE FRONT IS A SHORT WAVE WHICH WILL TAP INTO COOL AIR ALOFT
WITH FREEZING LEVELS NEAR 13000 FT AND SLIGHT TO MODERATE CAPE
(1200)...SOME STORMS MAY PRODUCE SMALL HAIL ALONG WITH GUSTY WINDS.
THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER SUNDOWN.
MONDAY...FRONT STALLS THRU CWA. ENOUGH INSTABILITY IN THE AFTN TO
KICK OFF A FEW MORE THUNDERSTORMS. THEY AGAIN WILL DIMINISH AFTER
SUNDOWN. TUE COULD BE A REPEAT OF MONDAY OR NOTHING AT ALL.
DEPENDING ON WHERE THE STATIONARY FRONT RELOCATES ITSELF WILL DEPEND
ON SHOWERS OR NOT. THERE IS ALSO A CHANCE THAT A DEVELOPING
TROPICAL SYSTEM NEAR FL WILL BEGIN TO MOVE CLOSER TO THE REGION
ROBBING ANY AVAILABLE MOISTURE FROM THE MID ATLANTIC. KEEP WITH
PREVIOUS ZONES AT 20 POP.
EXTENDED FORECAST PCPN DEPENDS GREATLY ON POSSIBLE TROPICAL SYSTEM.
AVN BREAKS OFF TWO-THREE SFC LOWS WITH VARIOUS TRACKS. IF SYSTEMS
MOVES OUT TO SEA...FORECAST SHOULD STAY DRY THRU THU NIGHT WHEN AN
INCOMING COLD FRONT SWEEPS THRU THE REGION. PLAYING PCPN AS
PREVIOUS PACKAGE WITH 30 POPS IN WED-THU NIGHT.
ROA 60 82 59 83 / 40 30 30 10
LYH 59 84 59 84 / 40 30 30 10
DAN 62 85 61 85 / 40 30 30 10
BLF 58 77 59 76 / 40 30 30 10
LWB 54 76 53 75 / 40 30 30 10
BCB 56 78 55 80 / 40 30 30 10
TNB 56 77 56 79 / 40 30 30 10
.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 800 EDT PM
VAZ014>020-022>024-032>035-043>047-058>059.
WV...NONE.
STONEFIELDIn the hours before
Special weather statement, May 26, 3:05 PM EDT, 1 hour 18 minutes before
VAZ014>020-022>024-032>035-043>047-058-059-262100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT SUN MAY 26 2002 THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR THE VIRGINIA COUNTIES...MAINLY ALONG AND EAST OF THE BLUE RIDGE. SCATTERED THUNDERSTORMS ARE DEVELOPING OVER THE MOUNTAINS OF VIRGINIA THIS AFTERNOON. MOVEMENT OF THESE STORMS WAS TO THE NORTHEAST. THE STRONGEST STORMS THROUGH 6:00 PM ARE EXPECTED TO FORM NORTHEAST OF ROANOKE...FROM LEXINGTON NORTHWARD...UP THE SHENANDOAH VALLEY...AND THE FOOTHILLS OF THE BLUE RIDGE IN NORTHERN VIRGINIA. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WIND AND LARGE HAIL. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH...AND BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.